Missouri, 2004Flash Flood in Missouri, May 26, 2004
May 26, 2004 · NWS SGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 26, 3:04 AM CST, 9 hours 11 minutes earlier.
Area forecast discussion, May 26, 3:04 AM CST, 9 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
404 AM CDT WED MAY 26 2004
.DISCUSSION
ELEVATED CONVECTION SKIRTING THE NORTHERN CWA THIS MORNING ALONG
CONVERGENCE MAX SOMEWHERE IN THE 850 TO 700 MB LAYER ACCORDING TO
VWP AND PROFILERS. THIS ACTIVITY ALSO APPEARS TO BE ON SOUTHERN
EDGE OF WEAK CAP SHOWN IN 00Z SGF SOUNDING NEAR 700 MB. CONVECTION
SHOULD GRADUALLY FILL IN OVER MUCH OF THE CWA BEFORE NOON AS 400 MB
TO 200 MB DIVERGENCE INCREASES DRAMATICALLY WITH APPROACH OF
FAVORABLE RIGHT ENTRANCE REGION OF 300 MB JET STREAK. IR IMAGERY
SHOWS EVIDENCE OF LIFT OVER WRN KANSAS WITH THIS FEATURE, AND AS 600
MB TO 850 MB LAYER COOLS AND MOISTENS, LAPSE RATES DECREASE AND RISK
FOR SEVERE STORMS APPEARS TO DIMINISH TODAY. THINK A FEW EMBEDDED
THUNDERSTORMS STILL LIKELY WITH MODEST ELEVATED CAPES OF A FEW
HUNDRED J/KG AND DEEP UVV ASSOCIATED WITH JET DYNAMICS. THINK THAT
THREAT FOR WIDESPREAD FLOODING OVER CENTRAL MO IS MINIMAL GIVEN THAT
FOCUS FOR MOST RAIN TODAY SHOULD BE OVER SOUTHERN MO WITH AMOUNTS
GENERALLY LESS THAN ONE INCH EXPECTED SO WILL DROP FLASH FLOOD
WATCH.
PRECIP SHOULD LAST INTO THE EVENING ACROSS THE SERN CWA AS JET
STREAK MOVES OUT. THURSDAY FORECAST DIFFICULT, AS ETA FORECAST
SOUNDINGS SHOW LARGE MLCAPE OF 3500 TO 4000 J/KG DURING THE
AFTERNOON, BUT CIN OF 75 TO 100 J/KG WILL LIKELY INITIALLY LIMIT
CONVECTION. SLOW MOVING COLD FRONT IS PROGGED TO BE DRAPED ACROSS IN
AREA, SO FEEL THAT THIS COULD BE ENOUGH TO BREAK THE CAP BY LATE
AFTERNOON. BETTER CHANCES FOR WIDESPREAD CONVECTION COME IN THURSDAY
NIGHT INTO FRIDAY WITH APPROACH OF WELL DEFINED SHORTWAVE. PRECIP
SHOULD LAST INTO THE DAY FRIDAY WITH WAVE CENTERED NEAR UNO BY 00Z
SATURDAY. STRONG LONGWAVE TROUGH APPROACHES SATURDAY AND WAA
CONVECTION POSSIBLE. AS THIS TROUGH MOVES EASTWARD INTO WESTERN
KANSAS BY 00Z MONDAY, BOTH GFS AND ECMWF SHOW POSSIBILITY FOR
SIGNIFICANT SEVERE WEATHER EVENT LATE SUNDAY OVER OUR CWA.
BROWNING
&&
.AVIATION...
LOW LEVEL EASTERLY FLOW CONTINUES WITH EFFECTIVE SURFACE FRONT NOW
QUASI-STATIONARY ACROSS NORTHERN ARKANSAS. POOLING LOW LEVEL
MOISTURE WILL LIKELY MAINTAIN IFR TO LOW END MVFR CIGS/VIS CEILING
THROUGH MUCH OF THE DAY. JUST ABOVE THE SURFACE...WINDS QUICKLY VEER
INTO THE WEST...HOWEVER RELATIVELY LOW SPEED SHEAR DOES NOT WARRANT
LOW LEVEL WIND SHEAR AT THE PRESENT TIME.
WILL LIKELY DOWN PLAY PRECIPITATION CHANCES IN THE SHORT TERM IN
NEXT TAF ISSUANCES GIVEN MID LEVEL DRY LAYER WHICH CONTINUES TO
SUPPRESS CONVECTION...HOWEVER SHARPENING FRONTAL INVERSION AND
RADIATIONAL COOLING ABOVE MAY LEAD TO SOME PATCHY DENSE FOG AND
DRIZZLE OVER THE NEXT SEVERAL HOURS.
BOOKBINDER
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
WFO SGF
Hazardous weather outlook, May 26, 12:00 PM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT WED MAY 26 2004
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-271100-
BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD-
DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE-
LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS-
POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER-
WRIGHT-
INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON...
FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON...
MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK...
PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS.
100 PM CDT WED MAY 26 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED:
SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS. ISOLATED
TORNADOES. HEAVY RAINFALL CAUSING POSSIBLE FLOODING.
AREAS AFFECTED AND TIMING:
THE SEVERE THUNDERSTORM THREAT WILL COVER THE ENTIRE AREA. SEVERE
STORMS OVER CENTRAL MISSOURI ARE ONGOING...WITH LARGE HAIL UP TO ONCE
INCH IN DIAMETER THE MAIN CONCERN. SOUTH OF A WARM FRONT THAT IS
DRAPED OVER THE AREA...LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE
WITH THE STRONGEST STORMS THAT ARE EXPECTED TO DEVELOP AFTER 3 PM.
THE SEVERE WEATHER THREAT WILL LAST THROUGH THE EVENING HOURS.
DISCUSSION:
A SLOW MOVING FRONTAL BOUNDARY ROUGHLY ALONG A JOPLIN TO SALEM LINE
WILL SLOWLY REMAIN OVER THE AREA THROUGH TONIGHT. LOW LEVEL WINDS
LIFTING UP AND OVER THIS BOUNDARY HAVE CAUSED STORMS TO DEVELOP OVER
CENTRAL MISSOURI. THESE STORMS WILL CONTINUE TO DEVELOP AND MOVE
EASTWARD ACROSS PORTIONS SOUTHEAST KANSAS AND CENTRAL MISSOURI. A FEW
OF THESE STORMS WILL BE CAPABLE OF LARGE HAIL. HEAVY RAINFALL ON TOP
OF THE ALREADY HEAVY RAIN THAT HAS OCCURRED OVER CENTRAL MISSOURI
WILL LEAD TO HEIGHTENED CONCERN FOR FLOODING.
SOUTH OF THE FRONT...A MIDDAY BALLOON/RADIOSONDE RELEASE INDICATES
THAT THE PERSISTENT STABLE CAP OVER THE AREA HAS ERODED AND THE
ATMOSPHERE HAS BECOME UNSTABLE. DESPITE CLOUD COVER...INSTABILITY
WILL BE SUFFICIENT FOR SEVERE STORMS WHEN THEY DEVELOP. THE MAIN
FOCUS FOR STORMS WILL BE CLOSE TO THE FRONTAL BOUNDARY. WIND PROFILES
INDICATE THAT SUPERCELL THUNDERSTORMS WITH LARGE HAIL AND DAMAGING
WINDS WILL BE POSSIBLE ALONG AND SOUTH OF THE FRONT IN SOUTHERN
MISSOURI. TORNADIC SUPERCELLS WILL BE POSSIBLE CLOSE TO AND SOUTH OF
THE FRONT...ESPECIALLY WHERE SURFACE WINDS ARE MORE SOUTHERLY AND
SOUTH-SOUTHEASTERLY.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A WARM AND UNSTABLE AIR MASS WILL REMAIN IN PLACE THURSDAY AND
FRIDAY. A COLD FRONT MOVING SLOWLY SOUTHEAST BACK INTO THE REGION
WILL PROVIDE THE FOCUS FOR ADDITIONAL PERIODS OF SEVERE THUNDERSTORMS
AND HEAVY RAINFALL. ANOTHER STRONG SYSTEM MOVING THROUGH THE PLAINS
AND MIDWEST LATE SUNDAY WILL PROVIDE AN ADDITIONAL CHANCE FOR STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.
DSA
In the hours before
Local storm report, May 26, 7:39 AM CST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0839 AM CDT WED MAY 26 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0838 AM HAIL ST ELIZABETH 38.27N 92.27W
05/26/2004 0.75 INCH MILLER MO PUBLIC
ALLocal storm report, May 26, 7:42 AM CST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0842 AM CDT WED MAY 26 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0838 AM HAIL ST ELIZABETH 38.27N 92.27W
05/26/2004 0.75 INCH MILLER MO PUBLIC
ALFlash Flood, Miller
- When
- May 26, 12:15 PM CST to 1:00 PM CST
- Where
- Miller County, 1 mi E of Eldon
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 38.215, -92.428 (the zone’s center; the record gives no point)
Two gravel roads were briefly flooded over from heavy thunderstorms. One vehicle was stranded in the flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Missouri, May 26, 20041 injured · $500,000 · F2 · 1 event
- Damaging Wind in Tennessee, May 26, 2004$1.5 million · 78 kt wind · 1 event
- Flash Flooding and Hail in Kentucky, May 26, 20041 injured · $190,000 · 70 kt wind · 28 events
- Tornado in Kansas, May 26, 20042 injured · $70,000 · F1 · 1 event
- Tornado and Hail in Oklahoma, May 26, 2004$138,000 · F0 · 20 events
- Damaging Wind in Tennessee, May 26, 2004$300,000 · 78 kt wind · 1 event
- Hail in Texas, May 26, 2004$235,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Illinois, May 26, 2004$155,000 · 1.75 in hail · 11 events
- Flash Flood in New York, May 26 to 27, 2004$250,000 · 1 event
- Flash Flood in Pennsylvania, May 26, 2004$200,000 · 1 event
- Damaging Winds in Kentucky, May 26 to 27, 2004$135,000 · 70 kt wind · 8 events
- Damaging Winds in Kentucky, May 26 to 27, 2004$72,000 · 70 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397086.